Alert archive / Iowa / Flash Flood Warnings in 2009

Flash Flood Warning 19, NWS Sioux Falls, SD

August 3, 20094 counties in Iowa

NWS Sioux Falls, SD issued this flash flood warning at Aug 3, 2009, 2:07 AM CDT for 4 counties in Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2009, 2:07 AM CDT (07:07 UTC)
Expired
Aug 3, 2009, 5:00 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 144 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:15 AM CDTFLASH FLOODHolstein, IASTREET FLOODING IN HOLSTEIN WITH WATER OVER CURBS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1305 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 030707
FFWFSD
IAC035-093-149-193-031000-
/O.NEW.KFSD.FF.W.0019.090803T0707Z-090803T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
207 AM CDT MON AUG 3 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN WOODBURY COUNTY IN NORTHWEST IOWA
  NORTHERN IDA COUNTY IN NORTHWEST IOWA
  SOUTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  SOUTHERN CHEROKEE COUNTY IN NORTHWEST IOWA

* UNTIL 500 AM CDT

* AT 202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER
  RADAR ESTIMATES OF RAINFALL RATES FROM 2 TO 3 INCHES PER HOUR HAVE
  BEEN TRAINING ALONG AREAS NEAR HIGHWAY 20 FROM NORTHEASTERN WOODBURY
  THROUGH NORTHERN IDA COUNTIES DURING THE PAST ONE TO TWO HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...IDA
  GROVE...ARTHUR...CORRECTIONVILLE...CUSHING...GALVA...HOLSTEIN...
  KINGSLEY...PIERSON AND WASHTA.

THIS INCLUDES ASHTON CREEK...BITTER CREEK...SILVER CREEK...AND PIERSON
CREEKS ARE ESPECIALLY THREATENED FOR FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4241 9579 4263 9605 4256 9539 4249 9538
      4248 9534 4247 9533 4231 9532 4230 9533

$$

CHAPMAN
2 follow-up statements
000 
WGUS73 KFSD 030824
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 AM CDT MON AUG 3 2009

IAC035-093-149-193-031000-
/O.CON.KFSD.FF.W.0019.000000T0000Z-090803T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE IA-PLYMOUTH IA-WOODBURY IA-IDA IA-
324 AM CDT MON AUG 3 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN IDA...
NORTHEASTERN WOODBURY...SOUTHEASTERN PLYMOUTH AND SOUTHWESTERN
CHEROKEE COUNTIES UNTIL 500 AM CDT...

AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED 3 TO 5 INCHES RAIN HAS FALLEN FROM AREAS
NEAR KINGSLEY TOWARD CUSHING AND HOLSTEIN.

THIS RAIN WAS PRODUCED BY SLOW MOVING THUNDERSTORMS...WHICH HAVE NOW
MOVED SOUTH OF THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL 
WILL CONTINUE TO PRODUCE FLASH FLOODING. SOME LOCATIONS THAT WILL 
EXPERIENCE FLOODING INCLUDE...IDA GROVE...ARTHUR...CORRECTIONVILLE...
CUSHING...GALVA...HOLSTEIN...KINGSLEY...PIERSON AND WASHTA...ESPECIALLY
BITTER CREEK...BATTLE CREEK...SILVER CREEK...AND PIERSON CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4241 9579 4263 9605 4256 9539 4249 9538
      4248 9534 4247 9533 4231 9532 4230 9533

$$

CHAPMAN
000 
WGUS73 KFSD 030951
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT MON AUG 3 2009

IAC035-093-149-193-031006-
/O.EXP.KFSD.FF.W.0019.000000T0000Z-090803T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE IA-PLYMOUTH IA-WOODBURY IA-IDA IA-
451 AM CDT MON AUG 3 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN IDA...
NORTHEASTERN WOODBURY...SOUTHEASTERN PLYMOUTH AND SOUTHWESTERN
CHEROKEE COUNTIES WILL BE ALLOWED TO EXPIRE AT 500 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA... 
ENDING THE FLOOD THREAT. IF FLOODING OR DAMAGE FROM FLOODING HAS 
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

LAT...LON 4241 9579 4263 9605 4256 9539 4249 9538
      4248 9534 4247 9533 4231 9532 4230 9533

$$

CHAPMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:30 PM CDT, 10 hours 37 minutes earlier.

Area forecast discussion, Aug 2, 3:30 PM CDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT SUN AUG 2 2009

.DISCUSSION...
TOUGH CALL ON THUNDERSTORM CHANCES TONIGHT WITH A VERY DRY
ATMOSPHERE IN PLACE. TEMPERATURES HAVE CLIMBED INTO THE MID AND
UPPER 90S IN CENTRAL SD WITH DEW POINTS SLIPPING BACK INTO THE MID
AND UPPER 40S. LATEST RADAR LOOP DOES SHOW SOME BOUNDARY ACTIVITY IN
SPINK COUNTY...WHICH WAS SINKING SOUTHEAST WITH TIME. THIS LOOKS TO
BE A COMBINATION OF AN OUTFLOW DROPPING SOUTH AND POSSIBLY THE
PREFRONTAL TROUGH MOVING THROUGH CENTRAL SD. WILL KEEP AN EYE AROUND
THIS AREA FOR POTENTIAL DEVELOPMENT LATE THIS AFTERNOON AS THE VORT
MAX IN WESTERN ND SLIDES SE AND TEMPERATURES CLIMB TO NEAR OR ABOVE
THE CONVECTIVE TEMPERATURE. SEVERE THREAT NOT HIGH...BUT A COUPLE OF
STORMS LIKELY TO REACH SEVERE LEVELS. THE FIRST AREA WILL HAVE
MAINLY A WIND THREAT...WHICH IS NORTH OF I90 WHILE THE SECOND
AREA...MAINLY OVER NORTHWEST IOWA...WILL HAVE BOTH A HAIL AND WIND
THREAT. CAPE VALUES NORTH OF INTERSTATE 90 WELL SOUTH OF 1000 J/KG
BUT THE DOWNDRAFT CAPE VALUES ARE AROUND 1500 J/KG WHICH SUPPORTS
THE WIND THREAT. CAPE VALUES OVER NORTHWEST IOWA WHERE BETTER
MOISTURE/MOISTURE CONVERGENCE EXISTS ARE CLOSER TO 1500-2000 J/KG
WHICH SUPPORTS A BETTER HAIL THREAT. OTHERWISE...WENT MILD ON LOWS
WITH MAINLY UPPER 50S TO LOWER 60S.

OTHER THAN SOME MORNING MID TO HIGH CLOUDS IN THE SRN CWA...
EXPECTING A SUNNY DAY TUE...WITH TEMPERATURES RISING INTO THE 80S.
ONLY FORECAST CONCERN IS WITH SMOKE PLUME WHICH WILL LIKELY BE OVER
THE AREA. NUMEROUS WILDFIRES ACROSS BC AND YK CANADA HAVE PRODUCED
A WIDESPREAD AREA OF SMOKE ACROSS WRN CANADA. NW FLOW HAS BEEN
TRANSPORTING SOME OF THE SMOKE INTO OUR AREA THE LAST FEW DAYS. VIS
SAT SHOWING WHAT APPEARS TO BE THICKER SMOKE INTO ERN MT AND SRN
SK...WHICH SHOULD BE OVER THE AREA TOMORROW. LOWERED MAX TEMPS A FEW
DEGREES BASED ON LIKELIHOOD FOR SMOKE. SMOKE COULD HOLD THINGS DOWN
MORE SHOULD IT BE A VERY THICK PLUME.

COLD FRONT TO MOVE S ACROSS THE CWA TUE NIGHT. SOME SMALL CHANCES
FOR THUNDERSTORM WITH THUNDERSTORM CHANCES MAINLY DEPENDING
ON IF CONVECTION CAN DEVELOP OVER NW SD LATE IN THE AFTERNOON. SHOULD
THIS BE THE CASE...THEN THERE WOULD BE A DECENT CHANCE FOR STORMS TO
RIDE EAST ALONG AND S OF THE SFC COLD FRONT DURING THE EVENING AND
POSSIBLY CONTINUING INTO THE LATE NIGHT IN SW MN AND NW IA.

KEPT SMALL CHANCES OF THUNDERSTORMS GOING ON WED AND THU AS AN
UNSTABLE MID LEVEL BNDRY WILL BE MEANDERING BACK AND FORTH OVER THE
AREA. SHOULD AT LEAST SEE SOME THUNDERSTORM THOSE DAYS...BUT BETTER
CHANCE OF THUNDERSTORMS SHOULD BE FRI/FRI NIGHT AS ELEVATED WARM
FRONT PUSHES EAST ACROSS THE AREA.

HIGH OVER LOW BLOCKING PATTERN OVER THE FAR ERN PACIFIC CONTINUES TO
HOLD STRONG. CUTOFF UPPER LOW OFF THE CA COAST HAS NOT BUDGED IN 3
DAYS...ESSENTIALLY ALLOWING THE WRN CONUS RIDGE AND ERN CONUS TROUGH
TO PERSIST. WRN HEMISPHERIC PATTERN TO FINALLY SEE A CHANGE TOWARD
THE LATER HALF OF THE WEEK...AS UPPER TROUGH CURRENTLY OVER THE WRN
PAC BEGINS TO BREAK DOWN THE BLOCKING PATTERN AND KICK THE UPPER LOW
INTO THE NRN ROCKIES. WRN CONUS RIDGE THEN TO SHIFT INTO THE PLAINS
BY THE WEEKEND...BRINGING UNSEASONABLY WARM AIR EWRD. MAIN QUESTION
IS HOW FAR N WARM AIR WILL MAKE IT. AT THIS TIME THINKING MOST OF
THE CWA WILL RISE INTO THE UPPER 80S AND 90S ON SAT. TEMPERATURES
MORE QUESTIONABLE ON SUN...DEPENDING ON HOW AGGRESSIVELY A COLD
PUSHES TROUGH THE AREA. CHANGING WEATHER PATTERN SHOULD PLACE THE
NRN PLAINS UNDER A MEAN RIDGE AND GENERALLY ZONAL FLOW...LEADING TO
TEMPERATURES CLOSER TO NORMAL NEXT WEEK.

&&

.AVIATION...
VFR THROUGH THE PERIOD. SOME CBS POSSIBLE LATE THIS AFTERNOON AND
EVENING WITH BASES OF 10-12 KFT. WILL NEED TO WATCH FOR LLWS WITH
SOME OF THESE STORMS...ESPECIALLY ANY ALONG AND NORTH OF INTERSTATE
90. THE BEST CHANCE FOR CBS WILL BE FROM ABOUT 23Z THROUGH 4Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

08/97
Hazardous weather outlook, Aug 2, 1:02 PM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
102 PM CDT SUN AUG 02 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
102 PM CDT SUN AUG 02 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING AROUND THE HIGHWAY 14 CORRIDOR
FROM HURON TO MARSHALL MINNESOTA. ANY STORMS THAT DEVELOP WILL
SINK SOUTHEAST AND APPROACH THE INTERSTATE 29 CORRIDOR BETWEEN
ABOUT 800 PM CDT AND 1000 PM CDT. ANOTHER AREA OF THUNDERSTORMS
COULD DEVELOP EARLY THIS EVENING OVER PARTS OF NORTHWEST IOWA AS
DEEPER MOISTURE SURGES INTO THAT AREA. OTHERWISE...THE MAIN
THREAT FROM THE STORMS NORTH OF INTERSTATE 90 WILL BE WIND GUSTS
TO 70 MPH AND DIME SIZED HAIL. STORMS OVER NORTHWEST IOWA COULD
PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

FIRE DANGER...
A COMBINATION OF TEMPERATURES BETWEEN 95 AND 100 DEGREES WITH
RELATIVE HUMIDITIES OF 15 TO 20 PERCENT AND WEST OR NORTHWEST
WINDS GUSTING AS HIGH AS 25 MPH AT TIMES WILL PRODUCE A VERY HIGH
FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY AND COULD
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 3, 12:17 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     3 E MARCUS              42.82N 95.75W
08/02/2009                   CHEROKEE           IA   BROADCAST MEDIA

            LARGE TREE BRANCHES DOWN.

&&

MJF
Local storm report, Aug 3, 12:34 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 AM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     STORM LAKE              42.65N 95.20W
08/03/2009  M60 MPH          BUENA VISTA        IA   AWOS

&&

MJF
Local storm report, Aug 3, 12:40 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             5 NE STICKNEY           43.64N 98.37W
08/02/2009  E1.00 INCH       AURORA             SD   TRAINED SPOTTER

            THE HAIL HAS PILED UP 1 INCH DEEP IN DRIVEWAY.

0755 PM     TSTM WND DMG     3 S MOUNT VERNON        43.67N 98.26W
08/02/2009                   DAVISON            SD   STORM CHASER

            STRONG WINDS WITH 5 INCH BRANCHES DOWN AND PATIO
            FURNITURE BLOWN ACROSS HIGHWAY.

0804 PM     HAIL             1 S MITCHELL            43.72N 98.03W
08/02/2009  E0.88 INCH       DAVISON            SD   LAW ENFORCEMENT

0806 PM     TSTM WND GST     3 S MITCHELL            43.69N 98.03W
08/02/2009  E70.00 MPH       DAVISON            SD   FIRE DEPT/RESCUE

            LARGE TREE BRANCHES DOWN.STRONG WINDS LASTED FOR AROUND 6
            MINUTES. ALSO SOME DIME SIZE HAIL.

0809 PM     HAIL             4 S MITCHELL            43.67N 98.05W
08/02/2009  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

0816 PM     TSTM WND DMG     5 S MITCHELL            43.66N 98.03W
08/02/2009                   DAVISON            SD   STORM CHASER

            3 FOOT DIAMETER TREE DOWN

0820 PM     TSTM WND DMG     ALEXANDRIA              43.65N 97.78W
08/02/2009                   HANSON             SD   LAW ENFORCEMENT

            A FEW TREES DOWN IN TOWN SOME UP TO 10 INCHES IN
            DIAMETER.

0820 PM     TSTM WND GST     ALEXANDRIA              43.65N 97.78W
08/02/2009  E60.00 MPH       HANSON             SD   LAW ENFORCEMENT

0820 PM     HAIL             ALEXANDRIA              43.65N 97.78W
08/02/2009  E2.00 INCH       HANSON             SD   LAW ENFORCEMENT

            SHERIFF REPORTS LARGER THAN GOLF BALL AND LESS THAN
            BASEBALL SIZE HAIL IN TOWN. CARS DAMAGED AMD SOME WINDOWS
            BROKEN IN HOMES.

0820 PM     TSTM WND DMG     ALEXANDRIA              43.65N 97.78W
08/02/2009                   HANSON             SD   STORM CHASER

            5 INCH BRANCHES DOWN AND A TREE DOWN ON EAST SIDE OF TOWN

0823 PM     HAIL             ALEXANDRIA              43.65N 97.78W
08/02/2009  E0.75 INCH       HANSON             SD   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

0835 PM     TSTM WND GST     3 NE EMERY              43.63N 97.58W
08/02/2009  E70.00 MPH       MCCOOK             SD   NWS EMPLOYEE

            OFF DUTY EMPLOYEE

0835 PM     HAIL             3 NE EMERY              43.63N 97.58W
08/02/2009  M1.00 INCH       MCCOOK             SD   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE

0854 PM     HAIL             4 SW MINNEOTA           44.52N 96.04W
08/02/2009  E1.00 INCH       LYON               MN   LAW ENFORCEMENT

            NICKLE TO QUARTER SIZE HAIL

0908 PM     HAIL             MARSHALL                44.45N 95.79W
08/02/2009  E1.00 INCH       LYON               MN   LAW ENFORCEMENT

            IN TOWN

0908 PM     HAIL             MARSHALL                44.45N 95.79W
08/02/2009  E1.75 INCH       LYON               MN   TRAINED SPOTTER

0913 PM     HAIL             MARSHALL                44.45N 95.79W
08/02/2009  E1.00 INCH       LYON               MN   TRAINED SPOTTER

0918 PM     HAIL             MARSHALL                44.45N 95.79W
08/02/2009  E1.75 INCH       LYON               MN   LAW ENFORCEMENT

1105 PM     TSTM WND DMG     BERESFORD               43.08N 96.78W
08/02/2009                   UNION              SD   PUBLIC

            MANY TREES 8 TO 16 INCHES IN DIAMETER DOWN IN THE CITY
            DUE TO THUNDERSTORM WINDS.

1105 PM     TSTM WND DMG     BERESFORD               43.08N 96.78W
08/02/2009                   UNION              SD   LAW ENFORCEMENT

            POLICE REPORT MANY POWER LINES DOWNED IN THE CITY DUE TO
            STRONG THUNDERSTORM WINDS.

1113 PM     TSTM WND DMG     ROCK VALLEY             43.20N 96.30W
08/02/2009                   SIOUX              IA   FIRE DEPT/RESCUE

            STRONG WINDS WITH TREES DOWN.

1124 PM     TSTM WND GST     WNW CHATSWORTH          42.92N 96.52W
08/02/2009  E60.00 MPH       SIOUX              IA   TRAINED SPOTTER

1135 PM     TSTM WND GST     LE MARS                 42.79N 96.17W
08/02/2009  M62.00 MPH       PLYMOUTH           IA   AWOS

1145 PM     TSTM WND DMG     3 E MARCUS              42.82N 95.75W
08/02/2009                   CHEROKEE           IA   BROADCAST MEDIA

            LARGE TREE BRANCHES DOWN.

1203 AM     TSTM WND GST     SIOUX CITY              42.50N 96.39W
08/03/2009  M59.00 MPH       WOODBURY           IA   TRAINED SPOTTER

            2 MILES NORTHEAST OF SIOUX CITY AIRPORT.

1220 AM     TSTM WND GST     STORM LAKE              42.65N 95.20W
08/03/2009  M60.00 MPH       BUENA VISTA        IA   AWOS

&&

DMORIN
Local storm report, Aug 3, 1:13 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 AM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     HAIL             KINGSLEY                42.59N 95.97W
08/03/2009  E1.75 INCH       PLYMOUTH           IA   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Aug 3, 1:21 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 AM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     HAIL             PIERSON                 42.54N 95.87W
08/03/2009  M1.75 INCH       WOODBURY           IA   FIRE DEPT/RESCUE

&&

JCHAPMAN
Local storm report, Aug 3, 1:51 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
151 AM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             3 SW GALVA              42.47N 95.45W
08/03/2009  M1.00 INCH       IDA                IA   TRAINED SPOTTER

&&

JCHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:16 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux44 min
Aug 2, 10:57 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux48 min
Aug 2, 11:12 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux33 min
Aug 2, 11:26 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux34 min
Aug 2, 11:32 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth, Woodbury28 min
Aug 2, 11:35 PM CDTSevere Thunderstorm WarningFSDClay, O'Brien, Osceola40 min
Aug 2, 11:49 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien56 min
Aug 2, 11:57 PM CDTSevere Thunderstorm WarningFSDClay48 min
Aug 3, 12:02 AM CDTSevere Thunderstorm WarningFSDWoodbury28 min
Aug 3, 1:03 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury42 min
Aug 3, 1:44 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury46 min
Aug 3, 2:25 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury50 min

Nearby

Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.